Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 4:26 PM EDT for Bryan County, Chatham County, Effingham County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 4:26 PM EDT (20:26 UTC)
- Expired
- May 2, 2004, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Bryan County, GA, Chatham County, GA, Effingham County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS52 KCHS 022026
SVRCHS
GAC029-051-103-022100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
BRYAN COUNTY IN SOUTHEAST GEORGIA...
CHATHAM COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 500 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 9 MILES SOUTH OF ELLABELL...OR ABOUT 11 MILES NORTHEAST OF
HINESVILLE...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
PEMBROKE...
LANIER...
ELLABELL...
MELDRIM AND BLITCHTON...
EDEN...
BLOOMINGDALE AND MONTEITH...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.
LAT...LON 3215 8173 3195 8146 3216 8114 3235 8123
3224 8141
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 2, 2:15 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN MAY 2 2004
.UPDATE FOR SEVERE THUNDERSTORM WATCH 148 FOR THE REST OF THE CWA
THROUGH 02Z...10 PM.
&&
.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.
&&
.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
SEVERE THUNDERSTORM WATCH 146 GAZ087-088-099-100-114-115.
SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
SEVERE THUNDERSTORM WATCH 146 SCZ040.
SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051
&&
JRHazardous weather outlook, May 2, 5:00 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN MAY 2 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042> 045-047>051-021100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. 24
In the hours before
Special weather statement, May 2, 2:44 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 244 PM EDT SUN MAY 2 2004 GAZ087-088-099-100-114-115-022000- BULLOCH-CANDLER-EVANS-JENKINS-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...METTER...MILLEN...REIDSVILLE... STATESBORO AND SYLVANIA 244 PM EDT SUN MAY 2 2004 ...STRONG TO SEVERE THUNDERSTORMS TO CROSS THE AREA THIS AFTERNOON... EARLY THIS AFTERNOON A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST NORTHEAST AT 40 MPH ACROSS MUCH OF EAST CENTRAL GEORGIA. THIS LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH THE REMAINDER OF THE AFTERNOON AND SLOWLY INTENSIFY AS IT MOVES INTO INTERIOR SOUTHEAST GEORGIA. RESIDENTS ALONG AND WEST OF A LINE FROM SYLVANIA...STATESBORO AND REIDSVILLE...INCLUDING METTER...PORTAL AND MILLEN SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER SHOULD THREATENING WEATHER APPROACH OR IF A WARNING IS ISSUED FOR YOUR AREA. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 2, 3:14 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 314 PM EDT SUN MAY 2 2004 GAZ087-021945- JENKINS- 314 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 345 PM EDT... AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF EMMALANE...OR ABOUT 4 MILES WEST OF MILLEN...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ROGERS...EMMALANE... BUTTS...BIRDSVILLE...MILLEN...PERKINS AND LAWTON THROUGH 345 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 3:29 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 329 PM EDT SUN MAY 2 2004 GAZ099-100-022000- BULLOCH-CANDLER- 329 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY AND BULLOCH COUNTY THROUGH 400 PM EDT... AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF ALINE...OR ABOUT 8 MILES WEST OF METTER...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALINE...CANOE...UNION... OLIFFTOWN...AARON AND PORTAL THROUGH 400 PM EDT. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
Special weather statement, May 2, 3:40 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT SUN MAY 2 2004 GAZ088-SCZ040-022030- ALLENDALE-SCREVEN- 340 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE COUNTY THROUGH 430 PM EDT... AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GOLOID...OR ABOUT 6 MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF...THOMASBORO...ROCKY FORD...PARKERS...CAPTOLO...GOLOID...WHITE HILL...FARMDALE AND WATERS THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PM
Special weather statement, May 2, 3:56 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 356 PM EDT SUN MAY 2 2004 GAZ115-116-138-022030- EVANS-INLAND BRYAN-INLAND LIBERTY- 356 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 430 PM EDT... AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF CREEK ISLAND...OR ABOUT 5 MILES NORTHWEST OF HINESVILLE...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILDWOOD...MILL CREEK...LIVE OAK...HINESVILLE...PEMBROKE...TRINITY... WILLIE...LETFORD AND GROVELAND THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Special weather statement, May 2, 4:11 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 411 PM EDT SUN MAY 2 2004 GAZ114-115-137-022045- EVANS-LONG-TATTNALL- 411 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY AND TATTNALL COUNTY THROUGH 445 PM EDT... AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF NOBLE...OR ABOUT 16 MILES EAST OF BAXLEY...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TISON...NOBLE...FIVE POINTS...BEARDS CREEK...GLENNVILLE...CLAXTON... REIDSVILLE...MENDES...HUGHLAND...LYNN AND MIDWAY THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Jenkins | 30 min |
| May 2, 4:05 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 25 min |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 49 min |
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 46 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 40 min |
| May 2, 4:59 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 16 min |
| May 2, 5:12 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 33 min |
| May 2, 5:32 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 43 min |
| May 2, 6:10 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 20 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.